Nebraska, 2003

Hail in Nebraska, September 9, 2003

September 9, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 1:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 9, 1:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT TUE SEP 9 2003

MAIN FORECAST CONCERNS FOCUS ON CHANCE OF/TIMING OF PCPN THE NEXT
FEW DAYS.  GENERALLY INCREASED POPS FROM PREVIOUS FCST THROUGH THE
THURSDAY NIGHT PERIOD.  SFC ANLYS EARLY THIS AFTN SHOWED OUR AREA
IN SOUTHERLY FLOW BETWEEN HIGH PRES TO THE EAST AND FRONTAL BNDRY
THAT EXTENDED FROM CNTRL ND TO SERN WY.  DEWPOINTS HAVE INCREASED
INTO THE 60S WITH SOUTHERLY FLOW AND SHOWERS/TSTMS.  THE SHORTWAVE
TROF MOVING THROUGH RIGHT NOW WILL CONTINUE TO LIFT NEWD...BUT THE
NEXT SHORTWAVE SHOULD BRING PCPN BACK INTO THE AREA.  PCPN CHANCES
THE BEST TNGT AFTER MIDNIGHT.  RAISED LOWS TNGT A LITTLE FOR MOST
AREAS WITH SOUTHERLY FLOW AND HIGHER LOW LEVEL MOISTURE.  DAY ONE
OUTLK FROM SPC SEEMS ON TARGET...WITH BEST BET FOR SEVERE WEATHER
THROUGH 12Z WED TO OUR WEST.  BUT STORMS THAT DEVELOP TO OUR WEST
SHOULD MOVE EASTWARD TNGT WITH DECENT LOW LEVEL JET...INCREASING
INTO THE 40 TO 55 KT RANGE.

CHANCE FOR PCPN WILL BE PRETTY GOOD ON WEDNESDAY...BUT IT LOOKS
EVEN BETTER FOR WEDNESDAY NIGHT.  12Z ETA AND GFS WERE IN PRETTY
GOOD AGREEMENT SHOWING HEAVIEST QPF RIGHT ACROSS ERN NE.  THERE
ARE SOME DIFFERENCES IN HOW THE ETA AND GFS HANDLE THE CHANCE OF
PCPN THURSDAY AFTN.  ETA KEEPS AT LEAST A CHANCE GOING ACROSS FAR
SERN NE AND SWRN IA...BUT GFS IS DRY.  PREFER THE SLOWER 12Z ETA
SOLUTION WITH THIS...SINCE THE REX BLOCK OVER THE ERN U.S. SHOULD
SLOW THINGS DOWN.  WILL HAVE SOME MENTION OF POSSIBLE SHOWERS ON
SATURDAY...BUT REST OF THE EXTENDED FCST LOOKS COOL AND MAINLY
DRY.  DECENT MID TROPOSPHERIC TROF WILL BE OVER THE CNTRL U.S.
THIS WEEKEND...WITH TEMPERATURES TURNING A LITTLE WARMER EARLY
NEXT WEEK WITH WEAK RIDGING ALOFT.

.OMA...NONE.

MILLER
Hazardous weather outlook, Sep 9, 10:40 AM CST, 4 hours 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 AM CDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND
AGAIN IN THE OVERNIGHT HOURS ACROSS MUCH OF EASTERN NEBRASKA AND
WESTERN IOWA. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY ACROSS ALL OF
THE OUTLOOK AREA.  LOCALLY HEAVY RAIN MAY OCCUR WEDNESDAY NIGHT
INTO THURSDAY AS A FRONT MOVES ACROSS THE AREA. THE PROBABILITY
FOR HAZARDOUS WEATHER THOUGH IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS
AFTERNOON OR TONIGHT.

DEE

In the hours before

Local storm report, Sep 9, 1:57 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE SEP 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 NE BELLWOOD             NE   .88 INCH HAIL
09/09/03   BUTLER                         REPORTED BY PUBLIC.

0230 PM    4 SE RICHLAND             NE   .75 INCH HAIL
09/09/03   COLFAX                         REPORTED BY PUBLIC.

The radar

The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuming

When
September 9, 3:27 PM CST
Where
Cuming County, 4 mi NW of West Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.867, -96.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336837.